How to explain the serious – and uncommon – blood problems seen in some people vaccinated against covid-19 with the AstraZeneca immunizer? This question remains unanswered, a few days before a meeting of the European Medicines Agency (EMA) next week, where the topic will be on the table. This is the state of play with what you need to know about the case.
What was observed?
The problems observed in some people vaccinated with AstraZeneca are not common thrombosis (blood clots), as initially reported, but a “very atypical” phenomenon, said the French Medicines Agency (ANSM).
These are “thrombosis of large veins, atypical by location (mainly cerebral, but also digestive), which may be associated with thrombocytopenia (platelet deficiency) or coagulation problems”, such as hemorrhages, according to the ANSM.
In mid-March, the Paul-Ehrlich Medical Institute (PEI), which advises the German government, reported an “amazing accumulation of a specific form of very unusual cerebral venous thrombosis, associated with a deficiency of blood platelets”.
According to experts, this specific situation leads to thinking about a phenomenon called disseminated intravascular coagulation (ICD).
They are “exceptional syndromes, which occur in cases of severe septicemia” and which can translate into “thrombosis and hemorrhage”, infectious disease specialist Odile Launay, a member of the French government’s Anticovid Vaccine Committee, recently told AFP.
What is the relationship with the vaccine?
“No causal relationship has been proven, but it is possible that it exists and further analysis is being carried out,” said the European Medicines Agency (EMA), which will meet again to discuss the matter from 6 to 9 October. April.
However, other experts from Europe were more categorical.
“It is necessary to stop speculating to find out if there is a relationship or not. All these cases had symptoms between three and ten days after the injection of AstraZeneca. We did not find any other triggering factor,” explained the Norwegian network TV2 Pål André Holme on 27 March. , head of a team at the Oslo National Hospital, which works in these cases.
“The Norwegian pharmaceutical agency considers that there is a probable relationship with the vaccine,” Steinar Madsen, one of its employees, told AFP.
In turn, ANSM confirmed on March 26 the existence of a “low” risk, based on the “very atypical nature of these thrombosis, their close clinical status and the homogeneous period of onset”.
What is the risk?
That is the main question.
According to EMA data, presented on Wednesday, 62 cases of cerebral venous thrombosis have been detected so far in the world, including 44 in the 30 countries of the European Economic Area (EU, Iceland, Norway, Liechtenstein), for 9.2 million doses administered.
Already occurred 14 deaths, although they have not been safely attributed to these atypical thrombosis, according to EMA director Emer Cooke.
However, the agency specified that this data was fragmented.
In Germany, 31 suspected cases of cerebral venous thrombosis (19 of which accompanied by decreased platelets) have been reported, with nine deaths, according to the Paul-Ehrlich Institute. This represents one case for every 100,000 doses of AstraZeneca vaccine administered (2.8 million).
Cases have also been reported in France (12 cases, including 4 deaths, for 1.9 million injections, according to ANSM); in Norway (5 cases, including 3 deaths, per 120,000 injections) and the Netherlands.
The United Kingdom, which uses this vaccine on a large scale, revealed 30 cases, including seven deaths, out of a total of 18.1 million doses administered.
But, as with all medications, the key is to weigh the risks and benefits.
“The benefits of the AstraZeneca vaccine in preventing covid-19, which leads to hospitalizations and deaths, outweigh the risks of side effects”, the EMA insisted on Wednesday, just as it had done on March 18 after the first warnings.
So far, the majority of cases have occurred in people under 65 years of age, mainly women. But no conclusions have been drawn, since the vaccine was initially administered preferentially to younger people.
In addition, the fact that the registered cases are mainly women may be related to the wide vaccination of health professionals, a sector in which many women work.
“At the moment, the tests have not identified specific risk factors for such isolated events, such as age, sex or medical history that includes blood clot problems,” said the EMA. Still, after the first wave of suspensions in mid-March, some countries decided to stop using the vaccine below a certain age.
On Tuesday, Germany decided to restrict the use of the vaccine to people over the age of 60 and Canada suspended its use in children under 55.
France stopped using it on people under 55 and Sweden and Finland at 65.
“We don’t have just one vaccine, we have several. So it seems to me that it makes sense to reserve AstraZeneca for older people,” Sandra Ciesek, a virologist at the Goethe University in Frankfurt, told Science magazine.
Norway and Denmark have chosen to suspend the use of the vaccine altogether, for the time being.
At this point, several hypotheses have been formulated, which the EMA will have to clarify.
In a study published online on March 28, but not yet evaluated by other scientists, German and Austrian researchers made a comparison with another known mechanism.
The phenomenon associated with the AstraZeneca vaccine “clinically resembles heparin-induced thrombocytopenia (HIT),” said the team of scientists, led by Andreas Greinacher (University of Greifswald).
HIT is an abnormal, severe and unusual immune reaction, triggered in some patients by an anticoagulant drug, heparin.
The group of researchers proposes to give a name to the phenomenon observed with the vaccine AstraZeneca (acronym in English VIPIT).
On March 18, the Oslo National Hospital team had already considered that these cases could be explained by “a powerful immune response” caused by the vaccine.
The French collective of scientists and doctors “Du côté de la science” (On the side of science) also bets “on an intense immune reaction” and theorizes that it could all start with “the accidental injection of the vaccine into a vein of the deltoid muscle” (on the shoulder ).
“In the presence of factors not fully identified”, this “accidental intravenous injection […] it would provoke a discordant immunological reaction “, points out the group of scientists on its website.
Get the latest news delivered to your inbox
Follow us on social media networks